Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 110, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2004, 3:57 AM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2004, 3:57 AM CDT (08:57 UTC)
- Expired
- Jun 18, 2004, 5:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Franklin County, KS, Osage County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:20 AM CDT | TSTM WND DMG | 8 Nnw Ottawa, KS | TREE LIMBS DOWN |
| Jun 18, 4:45 AM CDT | TSTM WND DMG | Lawrence, KS | 3 STREET LIGHT POLES DOWN IN THE 2500 BLOCK OF SOUTH IOWA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
536
WUUS53 KTOP 180857
SVRTOP
KSC045-059-139-181000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
357 AM CDT FRI JUN 18 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
EASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 500 AM CDT
* AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF CARBONDALE TO 4 MILES SOUTHWEST
OF QUENEMO...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTH OF
TOPEKA TO 17 MILES WEST OF OTTAWA...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
OVERBROOK
OTTAWA
CLINTON LAKE
CLINTON
BALDWIN CITY
WELLSVILLE
LAWRENCE
EUDORA
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3886 9577 3886 9550 3896 9549 3903 9533
3903 9519 3896 9518 3896 9510 3897 9506
3897 9506 3865 9507 3853 9563
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:45 PM CDT, 12 hours 12 minutes earlier.
Area forecast discussion, Jun 17, 3:45 PM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU JUN 17 2004
.DISCUSSION...
HEAVY RAIN POSSIBILITY LATE TONIGHT AND FRIDAY MORNING THE MAIN
CONCERN.
FOR TONIGHT...WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE FLOW OF
MOISTURE FROM THE TROPICS WHILE SEVERAL SHORTWAVES EVIDENT MOVING
EAST THROUGH INTERMOUNTAIN WEST. THUNDERSTORMS GOT GOING EARLIER
THAN USUAL OVER THE ROCKIES TODAY WITH LIGHTNING SHOWING BY
16-17Z...INDICATING STRENGTH OF SHORTWAVES/UPPER FLOW MOVING OUT OF
ROCKIES TO SUPPORT ANOTHER MCS DEVELOPING IN UPSLOPE FLOW OVER
WESTERN PLAINS AND MOVING EAST OVERNIGHT. MODELS INDICATING WILL
HAVE A LITTLE OVER 1.5 INCHES PRECIPITABLE WATER TO WORK WITH AS
WELL. MODELS HAVE BEEN CONSISTENT IN SHOWING A BULLS EYE OF HEAVY
RAIN MOVING ACROSS THE PLAINS. THE QUANDARY...AS ALWAYS...IS
DETERMINING EXACTLY WHERE MCS WILL TRACK AS IT MOVES FROM THE
WESTERN HIGH PLAINS. I AM FAVORING THE 12Z/18Z ETA WHICH IS TRENDING
A BIT FARTHER SOUTH...MORE TOWARDS EAST CENTRAL KANSAS ZONES.
HOWEVER...WITH NGM/GFS AND CANADIAN MODELS FARTHER NORTH WITH
RAINFALL...AND AFTER RECENT RAINS HAVE PRETTY MUCH SATURATED THE
SOIL OVER CWA...WILL GO WITH A FLOOD WATCH FOR ENTIRE CWA FOR THE
6Z-18Z FRIDAY TIME PERIOD.
WITH SURFACE HIGH OVER AREA...SATURDAY WOULD APPEAR TO HAVE BEST
CHANCE FOR BEING DRY. HOWEVER...HAVE MAINTAINED 20 PERCENT POPS FOR
WESTERN TWO THIRDS WHERE MODELS INDICATING SOME WAA/ISENTROPIC
LIFT...MAINLY DURING THE AFTERNOON.
BEYOND SATURDAY...MODELS STILL PAINTING A STORMY PATTERN WITH ZONAL
FLOW CONTINUING WITH LOWER THAN NORMAL 500 MB HEIGHTS WHILE SURFACE
FRONTAL BOUNDARY TO MEANDER ACROSS CENTRAL PLAINS THROUGH THE
PERIOD. CLIMATOLOGICAL POPS ARE NEAR 35 PERCENT...THUS HAVE BROAD
BRUSHED SUNDAY ALL THE WAY THROUGH THURSDAY WITH 20-40 PERCENT
POPS. WITH ALL THE CLOUDS AND LIKELY PERIODIC PRECIPITATION
EVENTS...CANT SEE IT GETTING HOT VERY SOON AND WILL KEEP HIGHS FOR
MONDAY THROUGH THURSDAY IN THE LOWER TO MIDDLE 80S.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
FROM MIDNIGHT TO NOON FRIDAY.
&&Hazardous weather outlook, Jun 17, 10:45 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1045 PM CDT THU JUN 17 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1045 PM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO SPREAD OVER THE ENTIRE AREA DURING THE OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD. A FLOOD WATCH HAS ALSO BEEN POSTED FOR THE ENTIRE AREA AS LOCALLY HEAVY RAINS COULD CAUSE FLOODING OF ROADS... SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE STORMY PATTERN WILL CONTINUE SATURDAY THROUGH THURSDAY WITH OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:14 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 46 min |
| Jun 18, 4:12 AM CDT | Flash Flood Warning | TOP | Morris | 4 hr |
| Jun 18, 4:21 AM CDT | Flash Flood Warning | TOP | Geary, Riley, Wabaunsee | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.